Alert archive / Kansas / Tornado Warnings in 2004
Tornado Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 26, 2004, 5:14 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2004, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 26, 2004, 6:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:00 PM CDT | HAIL 0.75 | 10 N Goodland, KS | |
| Jun 26, 6:10 PM CDT | HAIL 0.25 | 4 N Goodland, KS | |
| Jun 26, 6:10 PM CDT | TORNADO | 16 N Goodland, KS | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 262214 TORGLD KSC023-181-262315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 414 PM MDT SAT JUN 26 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 515 PM MDT (615 PM CDT) * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES NORTH OF GOODLAND...MOVING SOUTH AT 25 MPH. * THE TORNADO WILL BE NEAR... GOODLAND AROUND 445 PM MDT... EDSON AROUND 455 PM MDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 3968 10158 3964 10181 3925 10171 3931 10140 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:02 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 26, 3:02 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT SAT JUN 26 2004 .SHORT TERM...(TONIGHT THROUGH TUESDAY) SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON PRIMARILY THE RESULT OF 700 MB VORTICITY MAXIMUM WHICH AT 18Z WAS NEAR YUMA COLORADO. THE SPIN IS CLEARLY EVIDENT ON VISIBLE SATELLITE IMAGERY. THE FEATURE PROGGED BY RUC/MESOETA/WRF TO DRIFT EAST/SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. FURTHER WEST...SIGNIFICANT CLEARING HAS OCCURRED OVER THE FRONT RANGE AND ADJACENT PLAINS OF COLORADO...AND DAYTIME HEATING HAS INITIATED CONVECTION. HOWEVER...RELATIVELY WEAK MID LEVEL WINDS MAY LIMIT SEVERE POTENTIAL WITH THESE STORMS AS THEY DRIFT SOUTHEASTWARD THIS EVENING. SO...BEST CHANCES FOR PRECIPITATION WILL BE OVER SOUTHERN AND EASTERN ZONES...MAINLY THIS EVENING...ASSOCIATED WITH THE 700 MB VORTICITY MAXIMUM...WHILE CHANCE POPS WILL BE NEEDED IN EASTERN COLORADO AS WELL FOR THE MOUNTAIN INDUCED CONVECTION. BOTH AREAS EXPECTED TO DIMINISH/BE SOUTH OF THE AREA AFTER 06Z. SUNDAY...POTENT SHORTWAVE WILL DROP THROUGH THE NORTHERN PLAINS IN NORTHWEST FLOW. ETA AGGRESSIVELY BRINGING A BOUNDARY INTO THE FORECAST AREA DURING THE AFTERNOON ASSOCIATED WITH THIS FEATURE AND DEVELOPING CONVECTION ALONG IT. RUC/GFS/UKMET SHOW ONLY A WEAK CONVERGENCE ZONE IN THE SURFACE WIND FIELD...IN NEBRASKA. ALL MODELS FORECAST UPSLOPE FLOW AND MOIST DEW POINTS IN THE 50S...SO ANY SURFACE HEATING THAT CAN TAKE PLACE MAY INITIATE SHOWERS AND THUNDERSTORMS. HOWEVER...ONLY MODEST INSTABILITY AND WEAK SHEAR FORECAST OVER THE AREA...SO SEVERE THREAT SEEMS MINIMAL. WILL HAVE CHANCE POPS ACROSS THE NORTH TAPERING TO SLIGHT CHANCE ACROSS THE SOUTH WITH BOUNDARY APPROACHING SLOWER THAN ETA FORECAST. GFS SUFFERING FROM CONVECTIVELY INDUCED VORTICITY MAXIMUM OVER NORTHEASTERN COLORADO SUNDAY NIGHT...BUT STILL SHOULD SEE SOME STORMS ROLLING OUT OF COLORADO INTO THE WESTERN ZONES WITH DAYTIME HEATING OVER THE MOUNTAINS. MONDAY AND TUESDAY...ZONAL TO NORTHWESTERLY FLOW ALOFT WITH EASTERLY UPSLOPE FLOW AT THE SURFACE WILL FAVOR AFTERNOON THUNDERSTORM DEVELOPMENT OVER COLORADO...MOVING EAST INTO KANSAS AND NEBRASKA DURING THE EVENING. DIRECTIONAL SHEAR WILL BE MAXIMIZED...BUT 500 MB WINDS SPEEDS FORECAST TO BE LESS THAN 30 KTS BOTH DAYS...WHICH SHOULD LIMIT SEVERE RISK. OF THE TWO...TUESDAY HAS THE BETTER POTENTIAL BASED ON FORECAST CAPE VALUES FROM THE ETA OF 1000-1500 J/KG...THOUGH ETA HAS NOT DONE WELL AS OF LATE WITH INSTABILITY FORECASTS. EXPECT GRADUAL TEMPERATURE RISE BASED ON 850 MB TEMPERATURES BUT DID NOT GET TOO CARRIED AWAY WITH UPSLOPE SURFACE WINDS ON TAP. && .LONG TERM...(WEDNESDAY THROUGH SATURDAY) THE OVERALL PATTERN CHANGES LITTLE DURING THE EXTENDED PERIOD. RIDGING GENERALLY IN PLACE OVER THE ROCKIES FROM CANADA TO MEXICO...WITH NORTHERN STREAM LOW HEIGHT CENTERS ANCHORED OVER THE GULF OF ALASKA AND NEAR HUDSON BAY. A SOUTHERN STREAM DISTURBANCE WILL BE NEARLY STATIONARY OFF THE SOUTHERN CALIFORNIA COAST...AND WILL EJECT ENERGY THROUGH THE RIDGE LATE IN THE WEEK. THE SYSTEM WILL HAVE SOME UPPER SUPPORT AS WELL FROM A SOUTHERN STREAM JET STREAK COMING UP FROM BAJA CALIFORNIA. 700 MB HEIGHT FIELDS SHOW THE SYSTEM WILL CLIMB THE WEST SIDE OF THE ROCKIES RIDGE ON WEDNESDAY AND EJECT INTO THE CENTRAL/NORTHERN PLAINS ON THURSDAY...REACHING THE MISSOURI/MISSISSIPPI RIVER VALLEYS ON FRIDAY AND SATURDAY. WILL THEREFORE KEEP SHOWERS/THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY. VERIFICATION OF OPERATIONAL GFS MOS FORECASTS RECENTLY SHOWS A CONSISTENT 5 TO 10 DEGREE WARM BIAS IN HIGH TEMPERATURES...AND GIVEN THE SIMILARITY IN PATTERNS THINK THE MEX WILL CONTINUE TO BE WARM...ESPECIALLY FOR THE END OF THE EXTENDED PERIOD...AND WILL LEAN TOWARDS COOLEST OF THE ENSEMBLE MOS MEMBERS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jun 26, 2:23 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MDT SAT JUN 26 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 123 PM MDT (223 PM CDT) SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE ALONG WITH A WEAK UPPER LEVEL DISTURBANCE OVER NORTHEAST COLORADO WITH WORK TOGETHER TO PRODUCE SCATTERED SHOWERS. IN ADDITION TEMPERATURES OVER EASTERN COLORADO HAVE RISEN WITH HEATING OF THE SUN INTO THE LOW TO MIDDLE 70S. SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AND MOVING EASTWARD. SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY OVER THE NEXT HOUR OR SO AND THEN MOVE EASTWARD. A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE. THE PRIMARY THREAT WILL BE LARGE HAIL ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY WITH THESE STORMS AS THE AIRMASS SHOULD ONLY BE MODERATELY UNSTABLE. FOR MONDAY THROUGH THURSDAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE. LAMMERS
In the hours before
Local storm report, Jun 26, 4:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
06/26/2004 0.75 INCH WALLACE KS TRAINED SPOTTER
0330 PM HAIL 12 SW SHARON SPRINGS 38.77N 101.91W
06/26/2004 1.00 INCH WALLACE KS AMATEUR RADIO
&&Local storm report, Jun 26, 4:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 S WHEELER 39.69N 101.71W
06/26/2004 CHEYENNE KS EMERGENCY MNGR
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:06 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jun 26, 4:16 PM CDT | Tornado Warning | GLD | Cheyenne | 59 min |
| Jun 26, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 54 min |
| Jun 26, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 29 min |
| Jun 26, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jun 26, 6:47 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
Nearby
Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.